Drug Safety Communication: Azithromycin (Zithromax or Zmax) - Risk of Potentially Fatal Heart Rhythms
FDA is warning the public that azithromycin (Zithromax or Zmax) can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias. More information
Zithromax (azithromycin): FDA Statement on risk of cardiovascular death
Read the MedWatch
safety alert, including a link to the Drug Safety Communication at:
Audience: Primary Care, Pharmacy
ISSUE: FDA notified healthcare professionals that it is aware of the study published in the New England Journal of Medicine May 17, 2012 reporting a small increase in cardiovascular deaths, and in the risk of death from any cause, in persons treated with a 5-day course of azithromycin (Zithromax) compared to persons treated with amoxicillin, ciprofloxacin, or no drug. FDA is reviewing the results from this study and will communicate any new information on azithromycin and this study or the potential risk of QT interval prolongation after the agency has completed its review.
BACKGROUND: Azithromycin belongs to a class of antibacterial drugs called macrolides, which have been associated with cardiovascular effects; specifically, prolongation of the QT interval. In 2011, FDA reviewed macrolide drug labeling information related to QT interval prolongation and TdP.
WARNINGS AND PRECAUTIONS section of the Zmax drug label (azithromycin extended release for oral suspension) was revised in March 2012 to include new information regarding risk for QT interval prolongation, which appears to be low.
The drug labels for clarithromycin and erythromycin also contain information about QT interval prolongation in the WARNINGS section. FDA is in the process of updating risk information in the drug labels for additional macrolide antibacterial drugs.
RECOMMENDATION: Patients taking azithromycin should not stop taking their medicine without talking to their healthcare professional.
Healthcare professionals should be aware of the potential for QT interval prolongation and heart arrhythmias when prescribing or administering macrolides.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
You are encouraged to report all serious adverse events and product quality problems to FDA MedWatch at www.fda.gov/medwatch/report.htm
May 18, 2012 ... According to the study of patients on Zithromax, this cardiovascular death risk, as well as death from any cause, was higher than those treated ...
Yesterday the U.S. Food and Drug Administration (FDA) issued a statement acknowledging a recent medical journal report which found an increased risk of cardiovascular death in patients taking azithromycin (Zithromax). This antibiotic comes in a pill form and is used in the treatment of several types of infection.
According to the study of patients on Zithromax, this cardiovascular death risk, as well as death from any cause, was higher than those treated with amoxicillin, ciprofloxacin, or no drug at all. The cardiovascular death risks for patients taking levofloxacin were similar to those associated with the use of Zithromax.
The New England Journal of Medicine article explains that researchers looked at 347,795 patients taking Zithromax over a five-day period. Bloomberg News reports that this research found that “85 of every 1 million treatment courses of the drug were associated with cardiac death,” which is over twice the death rate as the alternative antibiotic amoxicillin.